Rise in children hospitalized for fentanyl exposures reported by Minnesota Poison Control System
The Minnesota Poison Control System is reporting an alarming rise in children exposed to opioids, such as fentanyl, in the state. Illegally manufactured fentanyl is often added to other illicit substances – including other opioids – making it difficult for people who use drugs to know what they are ingesting, and to what they may be exposing their children.
“Since 2022, the Minnesota Poison Control System has been contacted about 66 children under the age of 3, including those just learning to cruise or that put their hands in their mouths, who have presented to Minnesota hospitals due to exposure to opioids,” explains Dr. Travis Olives, associate medical director for the Minnesota Poison Control System. “All required medical care, and a wide range of symptoms and severity of illness were reported to us. But there are likely many more that were not reported to the Poison Control System.”
Caregivers throughout the state are concerned about these disheartening numbers and understand that no one wants a child to be exposed to a life-threatening substance. They also know that these incidents are probably not intentional. Regardless of the cause of the poisoning, naloxone and rescue breathing can be lifesaving, lifechanging, and intentional.
“It’s essential to keep opioids and other harmful substances away from children and to keep children away from areas and surfaces where they are used,” says Dr. Olives. “Even better, consider getting help for addiction – and do not have or use these substances in locations where they may be accidentally ingested by little ones.”
Most exposures occur when children come into contact with fentanyl in the home.
“It’s essential to thoroughly clean any spaces and places where fentanyl or other opioids may be within reach of an infant or toddler – and not leave drugs or other potentially dangerous items within reach.”
Symptoms of opioid exposure include sleepiness or decreased alertness; unresponsiveness, slow, shallow, or altogether absent breathing; vomiting, which may be inhaled if a child is too sleepy to prevent this, pallor or blue-shaded skin (a sign of inadequate breathing); small pupils. Children should always be under the care of someone who is safe and sober in case of any type of emergency.
“If you suspect that a child has been exposed to fentanyl or any other opioids and exhibits any of these symptoms, call 911 and seek medical attention immediately,” says Dr. Olives.
# # #
The Minnesota Poison Control Center provides exposure management with nationally Certified Specialists in Poison Information to provide poison exposure assessment and management techniques to the general public and health care professionals across the state. The services provided through the national toll-free telephone number (1-800-222-1222) accessible by both voice and TTY and is available 24 hours a day, 365 days a year.
Contact: Samantha Lee, PharmD, DABAT, BCPS
Director, Minnesota Poison Control System